Tennessee, 2010

Flash Flooding and Damaging Wind in Tennessee, August 18, 2010

August 18, 2010 · NWS MRX · 3 events in 3 counties and zones

A boundary across the area triggered slow moving thunderstorms during the afternoon hours. Storm reports contained both damaging thunderstorm winds and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered slow moving thunderstorms during the afternoon hours. Storm reports contained both damaging thunderstorm winds and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 18, 12:59 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 18, 12:59 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT WED AUG 18 2010

.AVIATION...BOUNDARY TRACKING THROUGH THE AREA PRODUCING SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH IT. CURRENTLY ALL SITES ARE VFR...BUT
SHOULD DROP TO MVFR AS THE FEATURE MOVES THROUGH TODAY. IFR
CONDITIONS ARE EXPECTED AT TRI LATE TONIGHT...BUT SHOULD BE BACK TO
MVFR AFTER 13Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ANDERSON...CAMPBELL...CLAIBORNE...HANCOCK...HAWKINS...
     JOHNSON...MORGAN...NORTHWEST CARTER...SCOTT TN...SULLIVAN...
     UNION.

VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

GH
Hazardous weather outlook, Aug 18, 3:59 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 AM EDT WED AUG 18 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
459 AM EDT WED AUG 18 2010 /359 AM CDT WED AUG 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
MOVE NORTHEAST ACROSS THE AREA BY EARLY AFTERNOON. DUE TO THE EXPECTED SLOW
MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH
SOME FLOODING POSSIBLE IN A FEW AREAS. SINCE THERE HAS BEEN
REPEATED AREAS OF HEAVY RAINFALL THAT HAS OCCURRED IN THE PAST 24 HOURS
...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHWEST VIRGINIA...AND
TENNESSEE COUNTIES BORDERING KENTUCKY AND VIRGINIA FROM 2 PM EDT UNTIL
MIDNIGHT EDT TONIGHT.

RAINFALL AMOUNTS WILL RANGE FROM AN INCH TO AROUND TWO INCHES ACROSS
THE AREA...WITH SOME ISOLATED AND LOCALIZED AMOUNTS APPROACHING THREE
INCHES.

MORE HEAVY RAINFALL IS EXPECTED OVERNIGHT TONIGHT...WHICH MAY RESULT
IN FURTHER FLASH FLOODING IN SOME AREAS IN EAST TENNESSEE AND SOUTHWEST
VIRGINIA. IF YOU APPROACH A FLOODED ROAD...TURN AROUND...DON'T DROWN.
DO NOT DRIVE THROUGH FLOODED ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A VERY MOIST AIR MASS WILL REMAIN ACROSS THE SOUTHERN APPALACHIAN
REGION THROUGHOUT THE REMAINDER OF THE WEEK...WITH SLOW-MOVING AND
SCATTERED THUNDERSTORMS PRODUCING A THREAT FOR LOCALLY HEAVY RAINFALL
EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING DUE TO THE
POTENTIAL FOR FLASH FLOODING.

TT

In the hours before

Local storm report, Aug 18, 9:40 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      E TRADE                 36.35N 81.75W
08/17/2010                   JOHNSON            TN   DEPT OF HIGHWAYS

            HIGH WATER ON DUGGER HOLLOW RD, FRANK SHUPE LN, AND REECE
            RD...REPORTED BY HWY DEPT.

&&

SROBERTS

The radar

The Knoxville radar (KMRX), 83 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Campbell

When
August 18, 1:15 PM EST to 3:15 PM EST
Where
Campbell County, 1 mi W of Elk Vly to 1 mi S of Elk Vly
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.480, -84.248

High department personnel reported slow moving thunderstorms brought heavy rain to Elk Valley resulting in a minor mudslide on Lick Fork Lane. Part of the bank containing a tree slid onto the road.

Flash Flood, Scott

When
August 18, 1:25 PM EST to 3:25 PM EST
Where
Scott County, 1 mi E of Oneida to 1 mi N of Oneida
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
36.500, -84.502

Highway department personnel reported numerous roads flooded in Oneida from slow moving thunderstorms. Some roads were under 2 feet of water.

Thunderstorm Wind, Bledsoe

When
August 18, 3:18 PM CST to 3:25 PM CST
Where
Bledsoe County, 9 mi N of Pikeville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.730, -85.200

Emergency management personnel reported numerous trees and powerlines downed by thunderstorm wind near the intersection on Big Spring Gap Mountain Road and Beaver Hill Road north of Pikeville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251452, 251459, 251462.